Vermont, 2003

Winter Storm in Vermont, December 26, 2003

December 26, 2003 · NWS BTV · 6 events in 6 counties and zones

A storm system deepened as it moved through eastern Quebec on the 25th and 26th of December. Cold air moved into northern Vermont changing rain to snow in the afternoon of December 25th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system deepened as it moved through eastern Quebec on the 25th and 26th of December. Cold air moved into northern Vermont changing rain to snow in the afternoon of December 25th. The snow became heavy at times the night of the 25th and tapered off to flurries on the 26th. Accumulations ranged from 10 to 20 inches in Franklin county, 8 to 16 inches in Orleans county and in eastern Chittenden county, around 7 inches in Essex county, and between 7 and 9 inches in Lamoille and Caledonia counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 25, 10:00 PM EST, 4 hours earlier.

Area forecast discussion, Dec 25, 10:00 PM EST, 4 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1000 PM EST THU DEC 25 2003

.UPDATED DISCUSSION...
WRAPARD SNOWS BEGAN BY MID-AFTN AND BEST FETCH OF DEEP MOISTURE
COMING OVER THE TOP FM QUEBEC INTO NW VT...INCLDG VLY LOCALES AND
HAVE THUS UPGRADED TO ADV FOR WRN CHITTENDEN/ERN ADDISON AND REST OF
NC/NE VT THAT HAD NO HEADLINES. IN THE MEANTIME...PART 2 OF FVRBL
ORAGRAPHIC NW SLOPE EVENT HAS REQUIRED ME TO UPGRADE ADV TO WRNG FOR
ERN CHITTENDEN.

NRN NY 1-3/2-4...ADV AREAS 4-8 AND WRNG AREAS 6-12 WITH LCLLY
HIER. PNSBTV ALREADY ISSUED BUT NEW REPORT OF 5 IN UNDERHILL.

SLW

&&

.PREVIOUS DISCUSSION...
...CHRISTMAS IS ABOUT OVER BUT THE SNOW IS JUST NOW BEGINNING...

FINALLY...THE BIG CLSD UPR LOW THAT HAS BEEN DRIFTING TOWARD US FROM
THE LOWER LAKES IS PRODUCING AN IMPORTANT SNOWFALL...RIGHT OVER OUR
AREA

ONE IMPT VORT MAX IS PIVOTING AROUND THE UPR LOW AND IS PRODUCING A
NEW H7 AND H8 CLSD LOW CENTER WHICH MAY SIT SNTRY OVRNGT IN N-CNTRL
AND NWRN VT WHILE THE H5 CENTER SLIPS BY JUST TO OUR SOUTH THROUGH
SRN VT. STEADY OVRNGT SNOW IN NRN VT WILL RESULT...PRODUCING 2 TO 6
INCHES OF SNOW.

THEN FRIDAY...ONCE THE SYSTEM BECOMES VERTICAL AND PRODUCES AN
INSTANT OCCLN OVR WRN ME...LOTS OF MID LVL WRM ADVECTION AND MSTR
ADVECTION FROM QUEBEC WILL SUSTAIN WIDESPREAD SNOW...WITH MAJOR
OROGRAPHIC ENHANCEMENT ON THE NRN SLOPES OF THE GREEN MTNS.  ANOTHER
2 TO 6 INCHES OF SNOW LKLY FROM THE ADIRONDACKS THRU ALL OF NRN VT.
MOST FAVORED UPSLOPE IN THE NRN GREENS WILL LKLY SEE STORM TOTALS
GRTR THAN ONE FOOT...WITH UP TO TWO FEET POSSIBLE IN THE VICINITY
OF JAY PEAK.  18Z MESOETA DOING A GREAT JOB OF DEPICTING THE ENTIRE
SCENARIO.

EXPECT TRANQUIL WEATHER SATURDAY AND SUNDAY WITH LARGE DIURNAL TEMP
SWINGS WITH CLEAR SKIES AND FRESH SNOWCOVER.

.LONG TERM...
FOR THE MONDAY THROUGH THURSDAY PERIOD.  HIGH PRESSURE MOVING EAST
LATE SUNDAY AS WE ENTER THE EXTENDED PERIOD.  MRF AND MRF ENSEMBLES
SHOW CONFIDENCE IN THE NEXT 500 HPA TROUGH RIDING INTO THE EAST
COAST RIDGE.  MORE OF A PROGRESSIVE...OPEN WAVE THAN THIS LAST
SYSTEM.  VORT MAX ROTATING THROUGH BASE OF TROUGH IN SOUTHERN STREAM
WILL SWEEP ACROSS REGION MONDAY NIGHT/TUESDAY. AT THE SURFACE...A
COLD FRONT ARRIVES ABOUT THE SAME TIME AS THE PRECIP. SLOWED DOWN
TIMING OF PRECIP ARRIVAL TO MONDAY NIGHT...AND ALSO SHORTENED AMOUNT
OF TIME FOR FREEZING RAIN. COLDER AIR AT ALL LEVELS SHOULD ARRIVE
QUICKLY BEHIND FRONT...WITH A CHANGEOVER TO SNOW. FREEZING RAIN
WOULD ALSO BE MINIMIZED BY WARMER DAYTIME TEMPS MONDAY WITH SOME SUN
AND WARM AIR ADVECTION AHEAD OF THE FRONT.

ANOTHER PERIOD OF MILD WEATHER WEDNESDAY/WEDNESDAY NIGHT AS AN
ELONGATED N/S RIDGE AT THE SURFACE MOVES ACROSS THE AREA. CHANGE
FROM PREVIOUS FORECAST WAS TO PUSH OFF PRECIP CHANCES FOR TUESDAY
NIGHT/WED AND REPLACE WITH DRY FORECAST.

FROM ABOUT WEDNESDAY ON ENSEMBLES SHOW MORE UNCERAINTY...SO
CONFIDENCE LOWER FOR THE TIMING OF NEXT PRECIP EVENT MOVING INTO
REGION ON DAY 7. MRF POINTING AT SNOW WITH COLD 1000-500 HPA
THICKNESS AND  850 HPA TEMPS BELOW FREEZING THURS. HOWEVER IN FACE
OF SOUTHERLY WINDS COULD HAVE ENOUGH WARM AIR FOR SOME RAIN MIXED IN.

.HYDRO DISCUSSION...
ALLOWED FLOOD WATCH TO EXPIRE AT NOON. MOST RIVERS CRESTING...EXCEPT
LOWER REACHES OF SLOWEST RESPONDING RIVERS LIKE OTTER CREEK AND
MISSISQUOI. OTTER CREEK AT CENTER RUTLAND AND GREAT CHAZY AT PERRY
MILLS ABOVE FLOOD STAGE EARLIER TODAY AND CRESTING. BOTH SOMEWHAT
SLOW TO RECEDE...AND SHOULD BE ABOVE FLOOD STAGE INTO THE EVENING.
OTHERWISE WITH COLDER TEMPS RUNOFF HAS NEARLY HALTED...ALLOWING
RIVERS TO RECOVER. LOST MOST OF THE EARLY SEASON ICE COVER WITH LAST
NIGHTS RISES...SO FUTURE ICE JAM THREAT GREATLY DIMINISHED UNTIL ICE
RE-FORMS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WRNG TNGT THRU FRIDAY - VTZ016-017.
     WINTER WX ADVISORY TNGT THRU FRIDAY - VTZ002>008-018.
NY...NONE.

BELL/HANSON
Hazardous weather outlook, Dec 25, 5:08 AM EST, 20 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
508 AM EST THU DEC 25 2003

NYZ026>031-034-035-087-VTZ001>012-016>019-251206-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
517 AM EST THU DEC 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK.

.DAY ONE...TODAY:RAIN FROM LOW PRESSURE SYSTEM THAT MOVED OVER REGION
HAS MELTED SNOWPACK...WHICH HAS CAUSED RISES IN AREA STREAMS AND
RIVERS...WILL CONTINUE FOR MUCH OF THE MORNING. A FLOOD WATCH IS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:SNOWFALL WILL
ACCUMULATE IN NORTHERN PORTIONS OF THE REGION ON THE BACK SIDE OF THE
EXITING LOW PRESSURE SYSTEM. 4 TO 8 INCHES ARE POSSIBLE...MAINLY OVER
THE HIGHER TERRAIN OF NORTHERN TERRAIN.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Eastern Franklin

When
December 26, 2:00 AM EST to 10:00 AM EST
Where
Eastern Franklin forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Storm, Eastern Chittenden

When
December 26, 3:00 AM EST to 10:00 AM EST
Where
Eastern Chittenden forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Storm, Orleans

When
December 26, 4:00 AM EST to 11:00 AM EST
Where
Orleans forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Winter Storm, Essex

When
December 26, 5:00 AM EST to 11:00 AM EST
Where
Essex forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Winter Storm, Lamoille

When
December 26, 5:00 AM EST to 11:00 AM EST
Where
Lamoille forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Winter Storm, Caledonia

When
December 26, 5:00 AM EST to 11:00 AM EST
Where
Caledonia forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380215, 5380214, 5328818, 5328816, 5328817, 5380213.